Oregon, 2010

High Wind in Oregon, December 18, 2010

December 18, 2010 · NWS MFR · 1 event in 1 county or zone

Yet another front brought strong winds to southwest and south central Oregon. Several locations reported gusts in excess of 57 mph, but the strong gusts were short lived and only one occurred in an area where it would have a significant impact.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Yet another front brought strong winds to southwest and south central Oregon. Several locations reported gusts in excess of 57 mph, but the strong gusts were short lived and only one occurred in an area where it would have a significant impact.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Dec 17, 8:30 PM PST, 8 hours 19 minutes earlier.

Area forecast discussion, Dec 17, 8:30 PM PST, 8 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
830 PM PST FRI DEC 17 2010

.DISCUSSION...A COLD FRONT LOCATED ABOUT 200 MILES OFF THE NORTH
CALIFORNIA COAST IS MOVING STEADILY EASTWARD THIS EVENING AND WILL
MOVE ONSHORE EARLY SATURDAY MORNING. THE LATEST RADAR LOOP SHOWS
WIDESPREAD LIGHT PRECIPITATION SPREADING NORTH FROM NORTHERN
CALIFORNIA. PRECIPITATION RATES SHOULD INCREASE ESPECIALLY ACROSS
NORTHERN CALIFORNIA OVERNIGHT. A SMALL BUT DEEPENING SURFACE LOW
LOCATED JUST WEST OF EUREKA CALIFORNIA WILL MOVE QUICKLY NORTHEAST
THEN INLAND NEAR BROOKINGS EARLY SATURDAY MORNING. EXPECT A SHORT
PERIOD OF STRONG GUSTY WINDS ALONG AND JUST OFF THE EXTREME SOUTH
OREGON COAST AFTER MIDNIGHT AS THE LOW APPROACHES.

&&

.AVIATION...
STORM SYSTEM APPROACHING FROM THE SOUTH AND SOUTHWEST WILL SPREAD
MVFR TO IFR AND MOUNTAIN OBSCURATIONS INTO CALIFORNIA THIS
EVENING. OVERNIGHT INCREASING WINDS ACROSS THE REGION WILL YIELD
TURBULENT LOWER LEVEL CONDITIONS BUT KEEP CEILINGS FROM FALLING
BELOW MVFR OVER THE INTERIOR WEST SIDE VALLEYS. THE EAST
SIDE...COAST...CALIFORNIA...AND ELEVATIONS ABOVE 3000 FEET WILL
HAVE MOSTLY MVFR TO IFR OR LESSER CONDITIONS DUE TO SNOW AND LOW
CEILINGS. LUTZ

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL 4 PM PST SATURDAY FOR ORZ029-030.
     WINTER STORM WARNING FROM 10 PM THIS EVENING TO 4 PM PST
     SATURDAY FOR ORZ031.
     WINTER WEATHER ADVISORY UNTIL 4 PM PST SATURDAY FOR ORZ027-028.
     WIND ADVISORY UNTIL 3 AM PST SATURDAY FOR ORZ026.

CA...WINTER WEATHER ADVISORY UNTIL 4 PM PST SATURDAY FOR CAZ084-085.
     WINTER STORM WARNING UNTIL 10 PM PST SUNDAY ABOVE 3500 FEET FOR
     CAZ080-082.
     WINTER WEATHER ADVISORY UNTIL 4 AM PST SATURDAY FOR CAZ081.
     WINTER STORM WARNING UNTIL 10 PM PST SUNDAY FOR CAZ083.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS FROM 1 AM
     SATURDAY TO 4 PM PST MONDAY FOR PZZ350-356.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 4 AM SATURDAY TO 4
     PM PST MONDAY FOR PZZ350-356.
     HAZARDOUS SEAS WARNING TO 10 AM PST SATURDAY FOR PZZ370-376.
     GALE WARNING TO 7 AM PST SATURDAY FOR PZZ370-376.

RH
Hazardous weather outlook, Dec 17, 5:21 PM PST, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
521 PM PST FRI DEC 17 2010

CAZ081-181600-
CENTRAL SISKIYOU COUNTY-
521 PM PST FRI DEC 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT FROM
7 PM PST THIS EVENING THROUGH 4 AM PST SATURDAY. PLEASE SEE WINTER
WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ026-181600-
JACKSON COUNTY-
521 PM PST FRI DEC 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL 3 AM PST SATURDAY. PLEASE SEE
WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ080-082-083-181600-
WESTERN SISKIYOU COUNTY-SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
521 PM PST FRI DEC 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

A WINTER STORM WARNING FOR HEAVY SNOW IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WINTER STORM WARNING FOR HEAVY SNOW IS IN EFFECT UNTIL 10 PM
PST SUNDAY. PLEASE SEE WINTER WEATHER MESSAGE FOR MORE SPECIFIC
DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ027-028-181600-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
521 PM PST FRI DEC 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT
BEGINNING AT 7 PM PST THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT
UNTIL 4 PM PST SATURDAY. PLEASE SEE WINTER WEATHER MESSAGE FOR
MORE SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ084-085-ORZ029-030-181600-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
521 PM PST FRI DEC 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT
BEGINNING AT 7 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT
UNTIL 4 PM PST SATURDAY. PLEASE SEE WINTER WEATHER MESSAGE FOR
MORE SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ031-181600-
CENTRAL AND EASTERN LAKE COUNTY-
521 PM PST FRI DEC 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TONIGHT

A WINTER STORM WARNING FOR SNOW AND BLOWING SNOW IS IN EFFECT
BEGINNING AT 10 PM PST THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WINTER STORM WARNING FOR SNOW AND BLOWING SNOW IS IN EFFECT
UNTIL 4 PM PST SATURDAY. PLEASE SEE WINTER WEATHER MESSAGE FOR
MORE SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Dec 18, 12:43 AM PST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1243 AM PST SAT DEC 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 AM     SNOW             ESE MOUNT SHASTA        41.32N 122.31W
12/18/2010  M1.0 INCH        SISKIYOU           CA   TRAINED SPOTTER

            SLUSHY 1 INCH OF ACCUMULATION SINCE SNOW BEGAN AROUND
            SUNSET. CURRENTLY 31 DEGREES. ELEVATION 3700 FEET.

&&

WOODHEAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central & Eastern Lake County

When
December 18, 4:49 AM PST to 4:50 AM PST
Where
Central & Eastern Lake County forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.793, -120.387 (the zone’s center; the record gives no point)

A spotter 2NE Valley Falls reported a wind gust to 59 mph at 18/0450 PST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 265076.